Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 419, NWS Birmingham, AL

August 20, 2009Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2009, 4:51 PM CDT for Jefferson County, Tuscaloosa County, Walker County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2009, 4:51 PM CDT (21:51 UTC)
Expired
Aug 20, 2009, 5:30 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:21 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 20, 3:21 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT THU AUG 20 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY MORNING.

LINE OF STRONG THUNDERSTORMS HAS PUSHED INTO NORTHWEST ALABAMA.
THIS IS PART OF AN OUTFLOW BOUNDARY THAT HAS SHOT AHEAD OF THE
COLD FRONT LOCATED FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY.
SOUTHEAST OF THE OUTFLOW LINE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS THE REMAINDER OF THE CWA. WITH
PRECIPITABLE WATER VALUES OF 2.25 INCHES...VERY HEAVY RAINFALL CAN
BE EXPECTED WITH ANY OF THE INDIVIDUAL CELLS.

POPS DEFINITELY PROBLEMATIC TONIGHT WITH MUCH OF THE DIURNALLY
DRIVEN ACTIVITY DYING OFF AROUND 00Z. HOWEVER, ACTIVITY AROUND THE
CONVECTIVE LINE COULD KEEP NEW DEVELOPMENT ONGOING WELL PAST 00Z.
WILL ALSO HAVE TO TIME THE ARRIVAL THE SHOWERS AHEAD OF THE COLD
FRONT WHICH SHOULD BE CLOSE TO 12Z IN THE NORTHWEST COUNTIES.

THE FRONT WILL PUSH THROUGH MUCH OF THE AREA DURING THE DAY ON
FRIDAY...PERHAPS GETTING HUNG UP NEAR MGM DURING THE OVERNIGHT
HOURS UNTIL THE FINAL KICKER SHORTWAVE CAN CLEAR THE AREA EARLY
SATURDAY.

.LONG TERM...SATURDAY THROUGH THURSDAY.

LOOKS LIKE SEVERAL WEAK SHORTWAVES WILL ROTATE AROUND THE BASE OF
THE TROUGH ON SATURDAY. THIS MIGHT KEEP THE SKIES FROM CLEARING
OUT COMPLETELY...OTHERWISE A VERY NICE WEEKEND EXPECTED WITH
COOLER THAN AVERAGE TEMPERATURES. A FEW UPPER 50S SEEM LIKELY FOR
RURAL AREAS SUNDAY AND MONDAY MORNINGS WITH HIGHS IN THE MID TO
UPPER 80S.

KEPT THE FORECAST DRY THROUGH THURSDAY BUT SOME SLIGHTLY BETTER
MOISTURE BY MIDWEEK MAY LEAD TO ONE OR TWO SHOWERS BY WEEKS END.
TEMPERATURES WILL RETURN TO SEASONAL AVERAGES.

&&

.AVIATION...18Z TAF DISCUSSION.

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THROUGH THIS EVENING. MOST ACTIVITY WILL BE IN THE FORM OF
SHOWERS...EXCEPT FOR SOME LIGHTNING WITHIN STRONGER AREAS OF
CONVECTION DURING THE HEATING OF THE DAY...SO WENT WITH TEMPO TSRA
DURING THE AFTERNOON FOR ALL SITES. VSBYS WILL LIKELY BE BELOW 3SM
NEAR THUNDERSTORMS...AS TROPICAL DOWNPOURS ARE EXPECTED IN A
VERY MOIST AND UNSTABLE AIR MASS. MOST CONVECTION WILL OCCUR FROM
19Z TO 23Z. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED TO
DIMINISH OVERNIGHT BY 02Z. IFR CEILINGS WILL RETURN FOR ALL
SITES...GENERALLY FROM 09Z TO 14Z ON FRIDAY. SHOWER AND THUNDERSTORM
DEVELOPMENT IS EXPECTED ONCE AGAIN DURING THE DAY ON FRIDAY AS A
COLD FRONT BEGINS TO MOVE THROUGH THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  85  63  85  59 /  60  60  20  10   0
ANNISTON    72  86  64  87  59 /  50  70  20  10   0
BIRMINGHAM  74  85  64  85  62 /  50  60  20  10   0
TUSCALOOSA  74  88  66  88  62 /  50  60  20  10   0
CALERA      73  86  66  86  63 /  50  70  20  10   0
AUBURN      72  84  66  86  63 /  40  80  30  10   0
MONTGOMERY  74  88  69  90  65 /  50  80  30  10   0
TROY        74  87  69  89  63 /  40  60  30  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/88/58
Hazardous weather outlook, Aug 20, 11:56 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CDT THU AUG 20 2009

ALZ011>015-017>050-211031-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
531 AM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM ACROSS AREAS ALONG
AND NORTH OF INTERSTATE 20. THE PRIMARY THREAT WILL BE WIND GUSTS OF
35 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS A COLD FRONT
PASSES THROUGH CENTRAL ALABAMA. THE BEST CHANCES FOR THUNDERSTORMS
WILL BE DURING THE MORNING HOURS ACROSS THE EXTREME NORTH
AND THEN DURING THE AFTERNOON AND EVENING HOURS FOR THE REMAINDER OF
THE AREA.  THE PRIMARY THREAT WILL BE WIND GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT ARE NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 2:22 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT THU AUG 20 2009

ALZ011>013-202015-
FAYETTE-LAMAR-MARION-
222 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES
UNTIL 315 PM CDT...

AT 221 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BRINN TO COLUMBUS...OR
ALONG A LINE EXTENDING FROM 9 MILES EAST OF HAMILTON TO COLUMBUS...
MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEAVERTON.
  BRINN.
  PEA RIDGE.
  VERNON.
  STAR.
  GU-WIN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Aug 20, 4:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      6 ENE LUXAPALLILA CREEK 33.59N 87.99W
08/20/2009                   LAMAR              AL   PUBLIC

            SIX INCHES OF WATER FLOWING ACROSS COUNTY ROAD 49.

&&

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:30 PM CDTFlash Flood WarningBMXFayette, Lamar2 hr
Aug 20, 3:54 PM CDTAreal Flood AdvisoryBMXBlount3 hr
Aug 20, 4:10 PM CDTFlash Flood WarningBMXBlount2 hr
Aug 20, 4:23 PM CDTAreal Flood AdvisoryBMXTuscaloosa, Walker3 hr
Aug 20, 4:59 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Aug 20, 5:16 PM CDTFlash Flood WarningBMXTuscaloosa3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.